Alert archive / Mississippi / River Flood Warnings in 2009

River Flood Warning 83, NWS Memphis, TN

December 8, 2009Lowndes County, Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Dec 8, 2009, 9:08 AM CST for Lowndes County, Monroe County, Mississippi. It took effect at Dec 10, 2009, 1:48 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 9:08 AM CST (15:08 UTC)
In effect from
Dec 10, 2009, 1:48 PM CST
Expired
Dec 13, 2009, 8:01 PM CST
In force
3 days
Issued by
NWS Memphis, TN
Flood severity
Minor

Counties Lowndes County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buttahatchie River near Aberdeen (ABDM6). The gauge peaked at 16.88 ft at Dec 11, 2009, 9:00 AM CST.

actionminormoderate10152012/0812/0912/1012/1112/1212/1312/1412/15
Action stage
12 ft
Minor stage
13 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02439400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 8, 6:03 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 8, 6:03 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
603 AM CST TUE DEC 8 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 522 AM CST TUE DEC 8 2009/

DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY ALONG THE GULF COAST WHILE A STRONG AREA OF
LOW PRESSURE WAS LOCATED ACROSS THE ROCKIES. ACROSS THE MID
SOUTH...RAIN WAS INCREASING IN COVERAGE ACROSS THE LOWER
MISSISSIPPI VALLEY WITH TEMPERATURES AS OF 4 AM CST IN THE UPPER
30S NEAR THE MO/KY STATE LINE AND LOWER TO MIDDLE 40S SOUTH.
SEVERAL CONCERNS IN THIS FORECAST PACKAGE INCLUDE SEVERE THUNDERSTORM
AND HEAVY RAINFALL POTENTIAL TODAY...WIND ADVISORY POTENTIAL
TONIGHT AND WEDNESDAY...AND WINTER WEATHER POTENTIAL FRIDAY NIGHT
INTO SATURDAY.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
BOUNDARY LOCATED ALONG THE GULF COAST THIS MORNING WILL BEGIN TO
LIFT NORTH AS A WARM FRONT AS A DEEPENING AREA OF LOW PRESSURE OF
THE ROCKIES BEGINS TO MOVE INTO KANSAS TODAY AND INTO MISSOURI BY
TONIGHT. THIS WILL BRING A TRAILING COLD FRONT THROUGH THE MID SOUTH
TONIGHT. SEVERAL PERIODS OF RAIN SHOWERS ARE EXPECTED WITH
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY SOUTH OF I-40 THIS
AFTERNOON INTO TONIGHT.

DESPITE FAVORABLE DIRECTIONAL SHEAR...SURFACE BASED INSTABILITY
REMAINS A BIG QUESTION MARK AT THIS POINT FOR SEVERE THUNDERSTORM
DEVELOPMENT. AFTER ANALYSIS OF SHORT TERM MODEL SOUNDINGS...THINK
00Z WRF SOLUTION IS HANDLING OVERALL INSTABILITY BETTER THAN GFS
AS ANY INSTABILITY IS EXPECTED TO REMAIN ELEVATED WITH LITTLE TO
NO SURFACE BASED INSTABILITY. AT THIS POINT...ANTICIPATING A LINE
OF SHOWERS/THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND
SPREAD ACROSS THE MID SOUTH THROUGH THE EVENING HOURS. DESPITE
STRONG WINDS ALOFT...MODEL SOUNDINGS INDICATE A LOW LEVEL
INVERSION PRESENT THROUGH TONIGHT WHICH SHOULD HELP TO KEEP
STRONGER WINDS MIXING DOWN TO THE SURFACE. AS A RESULT...WILL
MENTION THE POTENTIAL FOR A STRONG THUNDERSTORM OR TWO WITH GUSTS
TO 50 MPH IN THE HAZARDOUS WEATHER OUTLOOK. RAIN IS EXPECTED TO
COME TO AN END ACROSS THE MID SOUTH OVERNIGHT. ALSO DECIDED NOT TO
ISSUE A FLASH FLOOD WATCH AS SOMEWHAT FAVORABLE PRECIPITABLE WATER
VALUES LATER TODAY ARE EXPECTED TO BE SHORT IN DURATION WITH THE
FAST MOVING CONVECTION.

A STRONG PRESSURE GRADIENT ASSOCIATED WITH THE LOW MAY NECESSITATE
THE NEED FOR A WIND ADVISORY TONIGHT INTO WEDNESDAY ACROSS THE
FORECAST AREA AS 925 MB WINDS AROUND 40 KTS MAY TRY TO MIX DOWN
TOWARDS THE SURFACE. WILL MENTION WIND ADVISORY POTENTIAL IN HWO
FOR TONIGHT/WEDNESDAY AND LET DAY SHIFT FURTHER ANALYZE WIND
POTENTIAL AS 12Z MODEL DATA ARRIVES.

COLDER TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY AS A COLD
ARCTIC AIRMASS SETTLES INTO THE MISSISSIPPI VALLEY. TEMPERATURES
WEDNESDAY NIGHT AND THURSDAY NIGHT WILL FALL BACK INTO THE 20S AT
MOST LOCATIONS.

LONG TERM...(FRIDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG RANGE
MODELS INDICATE SURFACE HIGH PRESSURE WILL MOVE EAST THURSDAY
NIGHT INTO FRIDAY AS AN AREA OF LOW PRESSURE MOVES ALONG THE GULF
COAST. OVERRUNNING PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE
MID SOUTH FRIDAY AFTERNOON AND REMAIN AS RAIN DURING THE DAY. AS
TEMPERATURES DROP FRIDAY NIGHT INTO SATURDAY MORNING...MODEL
SOUNDINGS INDICATE PRECIPITATION TYPE ISSUES WILL BECOME A
CONCERN ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. ALTHOUGH
ITS STILL TOO EARLY TO ASSESS EXACT WINTER PRECIPITATION
TYPE...FIRST INDICATION IS THAT FREEZING RAIN WILL BE THE MOST
LIKELY TO OCCUR DUE TO A SIGNIFICANT WARM LAYER PRESENT. WILL
MENTION WINTER WEATHER POTENTIAL IN HAZARDOUS WEATHER OUTLOOK.
LATER SHIFTS WILL FURTHER REFINE FORECAST AND ADJUST AS NEEDED AS
THIS POTENTIAL WINTER WEATHER EVENT DRAWS CLOSER. BEYOND
SATURDAY...LONG RANGE MODELS DIFFER SIGNIFICANTLY IN TIMING WITH
ANOTHER COLD FRONT MOVING THROUGH THE REGION EARLY NEXT WEEK AND
KEPT LOW END POPS GOING IN THE LATTER HALF OF THE LONG RANGE
FORECAST.

CJC

&&

.AVIATION...
12Z TAFS

WIDESPREAD SHOWERS AND IFR TO PREVAIL ACROSS THE MIDSOUTH FOR
MUCH OF TODAY. AN ELEVATED UNSTABLE LAYER WILL OVERRIDES STABLE
AIR IN THE LOWEST 3 KFT...PRODUCING ISOLATED THUNDERSTORMS OVER
NORTH MS. COVERAGE SHOULD SUFFICIENTLY LIMITED FOR A CB MENTION AT
KMEM. KTUP WILL LIKELY SEE AN ELEVATED LINE OF THUNDERSTORMS MOVE
THROUGH IN THE 00Z TO 02Z TIME FRAME.

KMEM LIKELY TO EXPERIENCE CROSSWIND GUSTS TO 30KTS ACROSS THE N/S
RUNWAYS FOR THE LATE EVENING AND OVERNIGHT PUSHES...AS A POWERFUL
UPPER LEVEL STORM SYSTEM PASSES JUST OFF TO THE NORTH...INTO THE
UPPER MIDWEST.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  43  46  23 / 100  80  10  10
MKL  55  40  45  22 / 100  80  10  10
JBR  52  35  40  21 / 100  60  10  10
TUP  62  49  53  27 / 100  90  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 8, 5:33 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
533 AM CST TUE DEC 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
533 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG THUNDERSTORM OR TWO PRODUCING WIND GUSTS TO 50 MPH AND
LOCALIZED FLOODING ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS
AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MID SOUTH. A WIND ADVISORY MAY BE NEEDED TONIGHT AS SOUTHWEST
WINDS INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY MAY BE NEEDED ACROSS THE MID SOUTH WEDNESDAY
MORNING AS WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE. WINTER PRECIPITATION IS ALSO POSSIBLE FRIDAY NIGHT INTO
SATURDAY MORNING FOR AREAS ALONG AND NORTH OF A LINE FROM
HUNTINGDON TENNESSEE TO JONESBORO ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:08 AM CSTRiver Flood WarningMEGMonroe34 hr
Dec 8, 9:08 AM CSTRiver Flood WarningMEGMonroe35 hr
Dec 8, 9:12 AM CSTAreal Flood AdvisoryMEGDeSoto, Marshall3 hr
Dec 8, 11:08 AM CSTRiver Flood WarningMEGTallahatchie47 hr
Dec 8, 11:08 AM CSTRiver Flood WarningMEGTallahatchie47 hr
Dec 8, 11:08 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union10 hr
Dec 8, 1:48 PM CSTAreal Flood AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Dec 8, 2:30 PM CSTFlash Flood WarningMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Dec 8, 3:29 PM CSTRiver Flood WarningMEGTate, Tunica28 hr
Dec 8, 3:31 PM CSTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more8 hr
Dec 8, 4:05 PM CSTFlash Flood WarningMEGDeSoto115 min
Dec 8, 11:00 AM CSTAreal Flood AdvisoryMEGCarroll, Chester, Decatur, Gibson, Henderson, Madison2 hr
Dec 8, 2:34 PM CSTFlash Flood WarningMEGCarroll, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more4 hr
Dec 8, 1:37 PM CSTAreal Flood AdvisoryMEGClay, Craighead, Cross, Greene, Lawrence, Poinsett and 1 more3 hr

Nearby

River Flood Warnings in Mississippi, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.